MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMF4238C150TU
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Vascular Dissection (3160)
Date of Event 09/19/2017
Type of Reportable Event Malfunction
Event or Problem Description
A valiant stent graft system was implanted in a patient for the emergent endovascular treatment of a ruptured thoracic dissection.It was reported that an ivus catheter was advanced and the dissection and fenestration were visualized.The physician obtained controlled ivus measurements the proximal thoracic aorta was 42 mm in diameter.An angiogram was preformed and the arch vessels were visible.Due to the location of the dissection the physician landed the proximal edge of the first valiant stent graftdistal to the left carotid artery successfully.Another angiogram was preformed to show the origin of the celiac artery.The second valiant stent graft was advanced to the intended landing zone, the makers were lined up and the valiant stent graft was implanted without issue, with the distal edge of the valiant stent graft landing several centimeters proximal to the origin of the celiac artery.A pigtail catheter was advanced though the stent graft just proximal to the valiant stent graft fabric edge.The final angiogram preformed showed that the left carotid and the left subclavian arteries were widely patent, and the type ib ruptured dissection wasno longer filling.However, there was a proximal type i endoleak that was filling the left subclavian artery.A type iv endoleak was ruled out as there was no blood thinning medication (heparin) administrated.The physician was satisfied with the result because the dissection was not filling.The patient will be monitored by the physician.No additional clinical sequelae were reported and the patient will be monitored by the physician.
 
Additional Manufacturer Narrative
Films review summary: the exact source/cause of the endoleak seen after the implant could not be determined from the information available.The anatomy at implant is unknown, complete angiograms during implant including cine¿s showing the endoleak from various views were not available, and post-implant ct¿s were not provided.Review of a ct/3d film report 4-days post-implant showed the 2-implanted valiant stent grafts in the same location as during implant.The type b dissection remained excluded and no clear endoleak could be seen; however, the patency of the lsa could not be assessed from the films.Just proximal to the innominate, the thoracic diameter measured 42 x 52mm with a possible new or retrograde moving fenestration/dissection observed.The source/cause of the blood seen within lsa (which self-resolved) could not be determined.It is possible that this was a proximal type i or an acute type iv endoleak caused by fabric porosity, or may have been caused by retrograde flow within the lsa.Besides the patient¿s heparin dose, other factors such as outflow resistance or an unknown coagulopathy may have also contributed to a potential type iv endoleak.The cause of the reported retrograde movement of the dissection toward the ascending aorta also could not be determined.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information received: the cause of the type 1a endoleak cannot be determined, when the patient was readmitted to (b)(6) he had a cta.The cta showed that the lsa was no longer filling and type b dissection was no longer filling.There is no follow up ct scheduled since the endoleak is resolved.The patient will follow up for ascending aortic disease.No other clinical sequelae were reported.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: the patient was discharged from the hospital alive and well following implant procedure.Approximately one month post implant , the patient was readmitted with a potential type 1a endoleak.After reviewing the ct images the physician stated that the previously reported dissection appeared to be moving retrograde toward the ascending aorta.No intervention has been performed.Patient is being monitored.Film evaluation summary: the exact source/cause of the endoleak seen at the conclusion of the implant could not be determined from these limited films.The anatomy at implant is unknown, complete angiograms during implant including cine¿s showing the endoleak from various views were not available, and post-implant ct¿s were not provided.A single post-implant still angiogram showed that 2 valiant captivia devices had been implanted.The proximal main device was positioned just caudal to the lcca and extended across the arch, the distal main was overlapping the proximal main ~6cm and extended distally into the descending thoracic aorta.Contrast injection showed that the stent graft and great vessels, including the covered lsa, were all patent, and the ruptured dissection appeared to be excluded.Other than a short proximal seal length of ~10mm, analysis of the returned films did not reveal any characteristics that could explain the reported event.The proximal stent graft appeared well opposed to the aorta, and no other obvious stent graft issues were observed.It is also possible that this was a type iv endoleak caused by fabric porosity.Besides the patient¿s heparin dose, other factors such as outflow resistance or an unknown coagulopathy may have also contributed to a potential type iv endoleak.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - FF
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key6948089
Report Number2953200-2017-01576
Device Sequence Number745412
Product Code MIH
UDI-Device Identifier00643169400184
UDI-Public00643169400184
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2019
Device Model NumberVAMF4238C150TU
Device Catalogue NumberVAMF4238C150TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/25/2017
Initial Date Received by Manufacturer 09/19/2017
Supplement Date Received by Manufacturer10/16/2017
11/16/2017
11/09/2017
Initial Report FDA Received Date10/13/2017
Supplement Report FDA Received Date11/08/2017
12/01/2017
03/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR